Virginia, 2018Flash Flooding and Flooding in Virginia, September 1, 2018
September 1, 2018 · NWS LWX · 7 events in 3 counties and zones
A boundary remain stalled over the region and tropical moisture was in place. This caused locally heavy rainfall which led to instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary remain stalled over the region and tropical moisture was in place. This caused locally heavy rainfall which led to instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 2:32 PM EST, 28 minutes earlier.
Area forecast discussion, Sep 1, 2:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Sat Sep 1 2018
.SYNOPSIS...
A stationary front over central Virginia this afternoon will
slowly dissipate overnight. High pressure and heat will build
over the western Atlantic during the early and middle portions
of next week. A cold front may approach from the north late next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch continues for portions of eastern WV and
west-central VA through midnight due to potential heavy showers
and thunderstorms resulting in localized rapid rises of water
through this evening. Although precipitable water values earlier
this morning were lower (1.5-1.8")...as WPC mentioned in their
153PM MPD the CIRA advected PW suite of products do show some
connection with a tropical moisture plume from the Central Gulf
Coast into the central Appalachians...which should allow a
rebound of PWAT values up to 2.0 inches by this evening in the
watch area. Already KLWX 88D radar estimated precip storm
totals are showing isolated of 1.5 to 2.0 totals in Hardy
County.
As the afternoon has progressed...cloudiness has markedly
decreased and the added heating has helped initiate convection
over much of the western and southern CWA...although the airmass
is unstable enough with 2500-3000 J/kg surface CAPES over the
much of the area...except lower values of 1500 in the far NE
portion. Shear values not that great...less than 20 kt...so
thinking that severe potential will be very limited...if at
all...with pulse damaging wind gust potential being the main
threat.
Model guidance shows a weak trough that will cross the region
this evening. Once that crosses expect some subsidence behind it
and that could help keep convection more limited. However, with
the soundings having a weak cap...with some drier air
aloft...the airmass will continue unstable through late this
evening and convection could continue firing well after midnight
mainly across the southern half of the CWA.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A warm and humid holiday weekend expected Labor Day weekend.
On Sunday...guidance in good agreement showing increase
of height aloft as high pressure builds into the region. Little
change in airmass continue with uncomfortably humid condtions
persisting...as dew points continue to be in the L/M 70s during
the day Sunday. Winds at the surface will be light and with
heights building aloft...convection will be scattered at best
forming on any weak boundaries due to differential heating from
clouds and/or localized wind circulation...mountain/valley or
bay/river breeze. Temperatures will be very warm with readings
around 90F east of the Blue Ridge.
Any convection that fires Sunday afternoon will diminish rapidly
after sunset with high pressure aloft. Overnight temperatures on
Sunday night will continue unseasonably warm with low/mid 70s
and high humidity. Some isolated patchy fog especially in the
valleys west of the Blue Ridge possible.
For Monday and Monday night...500 hPa heights continue to
increase with a large 594 height covering much of the central
Mid-Atlantic region. This should help suppress convection to
isolated on Monday...mainly to some ridge lines along and west
of the Blue Ridge during the afternoon. Temperatures quite warm
on Monday/Labor Day with lower 90s in the DC/Baltimore metro
areas.
Another unseasonably warm and humid night on Monday night with
lows in the 70s.
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Very strong late season upper ridge will be positioned over the area
Tuesday. High pressure at the surface will pivot over the Mid-
Atlantic and New England and into the western Atlantic as the upper
ridge gradually breaks down during the middle part of next week. 850
hPa temps will be in 17-19 C during this time, suggesting high
temperatures at the surface will reach the lower to middle 90s.
Southeasterly low-level flow will keep dew points elevated, likely
well into the 70s. This would result in heat index values over 100.
There's a daily chance for spotty showers and thunderstorms given
the heat and humidity, but should remain spotty given synoptic
ridging.
As the ridge breaks down late next week, a cold front may approach
from the Great Lakes resulting in a more organized chance of showers
and thunderstorms.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings continue at MTN and MRB otherwise VFR at the
other terminals this afternoon. With such an unstable airmass
timing the convection has proven a challenge today with holes in
sky cover leading to convective development. Expect most
convection to be limited across the BWI/MTN terminals this
afternoon andevening and becoming increasingly confident
DCA/IAD terminals convection would occur from late afternoon to
early evening.
Overnight...IFR conditions for the CHO early Sunday morning
and MVFR in fog at MRB/IAD/MTN.
VFR conditions expected Sunday after morning fogs dissipates.
Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Tue-Wed of next week.
&&
.MARINE...
With high pressure expected to dominate conditions through early
next week, winds are expected to remain below advisory levels.
Isolated showers and thunderstorms possible late this afternoon
and evening and again on Sunday afternoon. Monday should feature
little in the way of storms.
Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated during the
middle of next week. A couple pop up thunderstorms are possible each
afternoon.
&&
.TIDES/COASTAL FLOODING...
Onshore flow continues to cause some increase in water levels
approaching advisory level at Annapolis, Straits Point and
Washington. For now...not confident that anomalies will support
reaching advisory levels so will continue to monitor. Onshore
flow persists through through Sunday keeping water levels
elevated.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>027-
029-036>040-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ055-501-
502-505-506.
MARINE...None.
&&
SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...DHOF
AVIATION...SMZ/DHOF
MARINE...SMZ/DHOF
TIDES/COASTAL FLOODING...SMZ/DHOFHazardous weather outlook, Sep 1, 11:20 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1220 PM EDT Sat Sep 1 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1220 PM EDT Sat Sep 1 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible across the Washington
Metropolitan area and southern Maryland this afternoon and evening.
Isolated damaging wind gusts are possible this afternoon in
thunderstorms that occur south of U.S. Route 50.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1220 PM EDT Sat Sep 1 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect until midnight for Grant, Hardy
and Pendleton Counties in eastern West Virginia, and portions of
west-central Virginia.
Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible outside the watch area
this afternoon and evening.
Isolated damaging wind gusts are possible this afternoon in
thunderstorms that occur south of U.S. Route 50.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Sep 1, 2:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 3 NNW MCCAULEY 39.08N 78.73W
09/01/2018 HARDY WV 911 CALL CENTER
LOWER ARKANSAW ROAD CLOSED DUE TO HIGH WATER GOING INTO
BAKER.
&&
EVENT NUMBER LWX1801872
DHLocal storm report, Sep 1, 2:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 5 W BAKER 39.03N 78.84W
09/01/2018 HARDY WV 911 CALL CENTER
1000 BLOCK OF CALDWELL HOLLOW ROAD CLOSED DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1801873
DHLocal storm report, Sep 1, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TROPICAL STORM 3 ESE MASSANUTTEN 38.39N 78.68W
09/01/2018 ROCKINGHAM VA 911 CALL CENTER
THREE TREES AND POWER LINES DOWN IN THE
MCGAHEYSVILLE/ELKTON AREA.
&&
EVENT NUMBER LWX1801874
DHFlash Flood, Page
- When
- September 1, 3:00 PM EST to 5:00 PM EST
- Where
- Page County, 0.92 mi WSW of Ingham to 0.73 mi WSW of Ingham
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.526, -78.596
A water rescue took place on VA-602. Multiple roads were flooded and closed in town.
Flash Flood, Rockingham
- When
- September 1, 3:53 PM EST to 5:53 PM EST
- Where
- Rockingham County, 4.03 mi SE of Athlone to 4.08 mi SE of Athlone
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.495, -78.640
Rinacas Corner Road at Batman Road was closed due to flash flooding.
Flash Flood, Page
- When
- September 1, 3:56 PM EST to 5:56 PM EST
- Where
- Page County, 0.41 mi NE of Shenandoah to 0.39 mi NE of Shenandoah
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.484, -78.624
Maryland Avenue near First Street was closed due to high water.
Flash Flood, Page
- When
- September 1, 3:58 PM EST to 5:58 PM EST
- Where
- Page County, 1.31 mi S of Grove Hill to 1.42 mi S of Grove Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.511, -78.624
Shenandoah river road at Route 340 was closed due to high water.
Flash Flood, Page
- When
- September 1, 4:00 PM EST to 6:00 PM EST
- Where
- Page County, 1.02 mi NNE of Shenandoah to 1.03 mi NE of Shenandoah
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.492, -78.620
Water was getting into houses on Junior Avenue. Two water rescues occurred with people trapped in vehicles due to high water.
Flood, Frederick
- When
- September 1, 4:50 PM EST to 6:50 PM EST
- Where
- Frederick County, 1.59 mi SE of Freyco to 1.21 mi SE of Freyco
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.212, -78.082
Part of Jordan Springs Road was blocked by high water.
Flood, Frederick
- When
- September 1, 4:50 PM EST to 6:50 PM EST
- Where
- Frederick County, 0.52 mi NW of Freyco to 0.24 mi NNW of Freyco
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.236, -78.106
Stephonson Road was blocked by high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787083, 787075, 787079, 787082, 787085, 787086, 787087.